Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 421, NWS Dodge City, KS

August 4, 1996Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 4, 1996, 3:18 PM MDT for Hamilton County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 4, 1996, 3:18 PM MDT (21:18 UTC)
Expired
Aug 4, 1996, 4:05 PM MDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 3:27 PM MDTHail 0.88Syracuse, KS
Aug 4, 3:45 PM MDTHail 0.75Syracuse, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-354 J/kg
Mixed-layer LCL
2226 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 042119
SVRDDC
KSC075-042205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
318 PM MDT SUN AUG 4 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 405 PM MDT 
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...HAMILTON COUNTY
 
AT 316 PM MDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 5 MILES SOUTHWEST OF SYRACUSE MOVING NORTHEAST AT 15
MPH.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
 SYRACUSE                         BY 335 PM MDT
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VE&RY HEAVY RAIN.  FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

STOUT/MACAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:42 PM MDT, 36 minutes earlier.

Area forecast discussion, Aug 4, 2:42 PM MDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CDT SUN AUG 4 1996

FCST CHALLENGE TGT IS AMOUNT OF CONVECTION.  TWO SEPERATE S/WV TRFS TO
AFFECT THE CWA...ONE WAS ANALYZED IN SOUTHWEST NM ON THIS MORNINGS UA
DATA...WITH STRONGER WV IN THE GREAT BASIN.  NGM AND ETA HANDLE THE
SYSTEMS DIFFERENTLY WITH THE NGM HOLDING ON TO THE NM S/WV A LITTLE
STRONGER.  BASED ON PROFILERS...THE NM S/WV DOES NOT APPEAR TO BE THAT
STRONG BUT MAY BE ENUF TO HELP BREAK THE CAP ACRS THE AREA.  HIGH
THETA-E AIR REMAINS ACRS THE AREA...THERE IS A LOT OF INSTABILITY.
CONVECTION FIRING THIS PM IN SOUTHEAST COLO AND FAR NORTHEAST NM ALONG
WESTERN EDGE OF DEEPER MOISTER AS SEEN BY WATER VAPOR LOOP.  CAA IN THE
MID LEVELS COUPLED WITH AT LEAST SOME DYNAMICS AND JUICY BNDRY LYR AIR
SHLD BE ENUF TO SET OFF AT LEAST SCT CONVECTION TGT.  WENT WITH 50/50
POPS WHICH WILL ALSO BE CONSISTENT WITH GOING FCST.  A SVR STORM OR TWO
IS NOT OUT OF THE QUESTION.  EVEN THOUGH IT APPEARS THE BIGGEST MCS WL
BE IN NE/IA...THERE COULD ALSO BE A DECENT COMPLEX DEVELOP IN W KS.

IN LATER PDS...ETA IS FURTHEST SOUTH WITH THE GREAT BASIN S/WV BUT WITH
ALL THREE (NGM/ETA/AVN) BRINGING PVA/PIVA ACRS THE CWA OVERNIGHT.  SO
THERE MAY BE CONVECTION AFTER MIDNIGHT.  SFC TO RESPOND LATER TMRW TO
STRONG UPPER SYSTEM DROPPING INTO NORTHERN ROCKIES.  SFC TO REMAIN
MOIST WITH THE WEAKEST CAP IN THE EASTERN PART OF THE CWA.  ANY SFC
CONVERGENCE COULD SET UP A TRW SO WENT WITH LATE AFTN POPS FAR EAST
WITH 20/40 POPS EAST HALF TMRW NIGHT WITH UVV AGAIN FROM WK S/WV.

DDC 068/094 071/096 071 512
GCK 066/095 069/098 069 512
EHA 065/096 067/098 068 511
LBL 066/095 068/097 069 512
HYS 069/093 071/098 072 523^
P28 074/098 073/099 073 424

HUTTON

In the hours before

Special weather statement, Aug 4, 10:08 AM MDT, 5 hours 10 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-050600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1104 AM CDT SUN AUG 4 1996

SYNOPSIS:  AN UPPER LEVEL DISTURBANCE MOVING OUT OF NEW MEXICO THIS
EVENING MAY BE THE TRIGGER NEEDED TO PRODUCEE THUNDERSTORMS.  THE AIR
ACROSS WESTERN KANSAS WILL BE WARMER THAN IT HAS BEEN IN THE LAST 2
WEEKS SO THERE WILL BE ENOUGH INSTABILITY TO SUPPORT THUNDERSTORMS.

THUNDERSTORMS COULD FORM IN THE ELKHART AND LIBERAL AREAS AFTER 4 PM...
AT LEAST ON A SCATTERED BASIS.  THE CHANCE FOR THUNDERSTORMS WILL
INCREASE AS THE STORMS SPREAD NORTHEAST ACROSS MUCH OF THE AREA THIS
EVENING AND TONIGHT.

THERE WILL BE THREAT FOR HIGH WIND WITH THE THUNDERSTORMS SO SPOTTERS
MAY BE REQUIRED.

HUTTON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:04 PM MDTSevere Thunderstorm WarningDDCHamilton46 min
Aug 4, 4:29 PM MDTSevere Thunderstorm WarningDDCStanton46 min
Aug 4, 4:46 PM MDTSevere Thunderstorm WarningDDCKearny49 min
Aug 4, 5:13 PM MDTSevere Thunderstorm WarningDDCGrant, Stanton32 min
Aug 4, 5:43 PM MDTSevere Thunderstorm WarningDDCGrant47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.